Is it normal for vasculitis (particularly WG) patients to have high blood pressure or a side effect of Meds maybe?

My blood pressure is persistently high and I have a very fast heartbeat. I think this has only been the case since I was diagnosed but my drs haven't seemed too bothered by it until this week when I received a copy of a letter from my Consultant to my GP suggesting he checks my blood pressure more regularly and starts me on anti-hypertensive meds. I'm just wondering if it is normal or maybe a side effect of medication? I am aware it may be possible it is because of weight gained because of pred but It was a problem before I gained the weight also.

8 Replies

oldestnewest
  • Yes, I think quite a few vasculitis patients have high blood pressure. Mine shot up when I'd been on the cyclo/high dose Prednisolone for a couple of months, and I was on BP meds for a few years. I stopped taking the BP meds about six months ago but within the past month or so it shot up again so I'm back on BP meds.

    Certainly steroids can cause an increase in BP.

    Pat

  • My consultant said my high blood pressure was caused by my WG and I have to take Amlodipine,Ibersartan and Nebivolol to maintain a fairley normal blood pressure .I also monitor my my blood pressure at least once a week and it is always checked before I see the consultant at the hospital.

  • Prior to taking prednisolone and Cell-Cept my BP was low ie 110/65 now it is regularly 170/90, but whether that's also due to a long and stressful drive on the M6 when I have my BP checked at the Drs Appointment not sure, but I might buy a BP monitor. I also get episodic attacks of tachycardia but that could be my anxiety. Had to go on a beta-blocker a few years ago for the same thing pulse was 'batting' along at 130/minute..very uncomfortable but the tablet helped and seemed to cure it at the time so I only took it for a few weeks.

  • I think i m an odd bod on this as my blood pressure is slightly higher than the average 'normal' person during perids of il health however my 'normal' blood pressure is very very low, i do take diuretics (ferusomide) and have to drink tonnes to keep BP up as it drops like a stone otherwise but without diuretics i swell and have fluid retention everywhere....

    I am in a different situation to some others too in that I have a steroid dependency due to another auto-immune disorder called addisons disease. There is a secondary form of the illness caused by long term steroid useage which is why anyone on long term steroids a high doses have regular synacthen tests, to check you can still produce your own steroids as they ar important for lots of subconscious things your body does including BP regulation... high dose steroids can increase you BP so can stress/illness, if BP starts to get low though can be a sign your steroids are a little on low side, can be temperary or more perminant depending on your bodys reserve steroid production... Salts in your diet can impact heavily on high BP aswell so do be aware of that. good luck. x

  • John has had high blood pressure since 2007. He was diagnosed with a DVT caused by the WG and has been taking Ramipril on a daily basis ever since.

  • I never checked mine before WG! In fact I apparently went for 10 years without seeing a doctor! BP was registered as high once diagnosed and treatment started so it was probably medication induced. Now on Amlodipine and Ramipril - it still sits marginally high (usually sitting at between 140 and 150 over 70) but they don't seem too concerned.

  • Thanks Guys! Good to know that it's a fairly normal thing. WG is surprising me all the time!

  • My blood pressure shot up when I was pregnant in 2003. I was admitted to hospital at 28 weeks and given steriods to help the babies lungs as they were preparing me for a C section. Two days after the steriods my BP dropped back down and they sent me home. two weeks later it shot back up and I stayed in hospital until 4 weeks after the birth of my son. In 2008 I had a TIA and the rheumy I saw went back through my medical history and he thinks that what happened in my pregnancy was related to the sle, vasculitis, aps. Anyway (sorry for being long winded) my blood pressure has never recovered, it has got worse and I now take 4 meds to try and keep and keep it on track buy my usual readings are 150/90 - so it could be better but I don;t think that much else can be done. No one has every said what causes it and I think that if I did ask it would be the same answer I get when I ask anything "we're not really sure".

    Looking at other people's replies I think it is seems common for us to have blood pressure issues.

    take care

    Louise

You may also like...